The Diabetes Forum Support Community For Diabetics Online banner
1 - 11 of 11 Posts

·
Registered
Joined
·
2,771 Posts
Discussion Starter · #1 ·
I dodged a bullet this evening. I had a really bad headache and laid down at 5:30PM and fell asleep for an hour. When I woke up, I still didn't feel good so I decided to check my blood glucose and I was at 27. It had been 4 1/2 hours since my lunch time bolus of Novolog and I don't know what brought the low on. At lunch, I took a bolus of Novolog and since I ate a familiar food and have not had any trouble with it, I used the same amount of Novolog that I always take for that food. I have never had a severe hypo that required the assistance of another person to help, but I am wondering how close I am to getting into trouble. I had a slight shaking of my hands when I tested at 27. I guess the headache could have been a sign, but that is not a usual low symptom for me. Has anyone ever had a severe low that required the assistance of another person?
 

·
Registered
Joined
·
3,024 Posts
Breeze, I would never sleep without testing first. I also make sure I sleep AFTER all my insulin from my previous bolus is completely out of my system. Then there would be only basal insulin involved. Since I go to bed at 11:30 PM I do not eat and use insulin any later tham 7:30 PM. My bolus at 7 or 7:30 PM lasts 4 hours so it is used up by my bedtime.

I have had many bad lows and I needed assistance. That was before modern day insulins, pumps, etc. Most of those years were before there were glucometers for testing our blood sugar.
 

·
Registered
Joined
·
710 Posts
Wow, sorry Breeze. Lows like that really knock the wind out of you. Hope you're feeling OK.

25 is my lowest - right after dx, and before I'd jettisoned the dopey sliding scale that my Endo insisted on. I did not need assistance. My hands, like yours, were very shakey, head ached and I was pretty fuzzy-brained. I've never gone that low again. About the lowest I've gone in the last year is 45 - not comfortable and very tiring, but easy to treat. I hit the high 50's periodically and get "butterflies" in my stomach as an early warning signal. Guess I'd have to say that anything under 55 is really uncomfortable, and I would consider it too low.

Jen
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter · #5 ·
The worst time for me to have a low is in the middle of the night. I live with my Mother and she goes to bed around 8:00PM and I go to bed about 11:30PM. It is very lonely and I do get a little scared sometime but I try not to panic. I have been taking my cell phone to my bedroom at night in the event I would have a low and can call 911. My Mother doesn't know that much about diabetes and I can't depend on her to help me if I had a severe low.
 

·
Registered
Joined
·
1,590 Posts
Are you still decreasing your insulin dosage? I would be really concerned about all these lows. They can be just as harmful as too many highs in my opinion.
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter · #7 ·
Are you still decreasing your insulin dosage? I would be really concerned about all these lows. They can be just as harmful as too many highs in my opinion.
No, I am not decreasing my Lantus anymore. When I decrease my Lantus, my fasting blood glucose is not in my personal target ranges. I have read that mild lows are different than severe lows, meaning that you need assistance from another person. What damage can be done with mild lows? If you are able to take care of yourself, then I don't see the problem. I have never read that mild lows cause any lasting damage. Lows are a concern and I know that they need to be taken care of and I consider them a risk when trying to strive for tight control. My podiatrist thinks that an A1C of 5.2 is too low but failed to explain why. Until someone can tell me what damage is being done with mild lows, then I probably will continue to strive for tight control.
 

·
Registered
Joined
·
1,590 Posts
No, I am not decreasing my Lantus anymore. When I decrease my Lantus, my fasting blood glucose is not in my personal target ranges. I have read that mild lows are different than severe lows, meaning that you need assistance from another person. What damage can be done with mild lows? If you are able to take care of yourself, then I don't see the problem. I have never read that mild lows cause any lasting damage. Lows are a concern and I know that they need to be taken care of and I consider them a risk when trying to strive for tight control. My podiatrist thinks that an A1C of 5.2 is too low but failed to explain why. Until someone can tell me what damage is being done with mild lows, then I probably will continue to strive for tight control.
20's and 30's is too low. I have a friend that has been having troubles with lows during the night. Twice now her husband has found her unresponsive in bed and had to call EMS> Both times she spent days in ICU. Her blood sugar was in the teens when they found her. Another good friend of mine went out to get in his car to drive home from work (we worked together) and someone found himn slumped over the wheel of his car unconscious when they carried him into ER his blood sugar was 18.

A mild low is 50's and 60's. 20's and 30's is not mild. Sugar is the brains primary source of energy. Hypoglycemia left untreated can cause neurological damage. Severe hypoglycemia can cause seizures, and coma. Its a scary thing.
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter · #9 ·
20's and 30's is too low. I have a friend that has been having troubles with lows during the night. Twice now her husband has found her unresponsive in bed and had to call EMS> Both times she spent days in ICU. Her blood sugar was in the teens when they found her. Another good friend of mine went out to get in his car to drive home from work (we worked together) and someone found himn slumped over the wheel of his car unconscious when they carried him into ER his blood sugar was 18.

A mild low is 50's and 60's. 20's and 30's is not mild. Sugar is the brains primary source of energy. Hypoglycemia left untreated can cause neurological damage. Severe hypoglycemia can cause seizures, and coma. Its a scary thing.
I appreciate your opinion. I plan on doing alot of research on lows. I guess I will have to learn the hard way and I will probably have to go through a severe low to learn my lesson. It can be scary but I have been able to treat my lows by myself and have been fortunate enough to catch them. On the other hand, I went several years without treating my diabetes because I could not find employment and I have some complications now because of the high blood glucose readings. If I am fortunate enough to stay employed, I will never go back to the days when my blood glucose is high and is causing complications. If you have any information that I can read about the damage of low blood glucose, please let me know. Pam, I appreciate your concern, I know you mean well and thanks for caring.
 

·
Registered
Joined
·
1,590 Posts
I appreciate your opinion. I plan on doing alot of research on lows. I guess I will have to learn the hard way and I will probably have to go through a severe low to learn my lesson. It can be scary but I have been able to treat my lows by myself and have been fortunate enough to catch them. On the other hand, I went several years without treating my diabetes because I could not find employment and I have some complications now because of the high blood glucose readings. If I am fortunate enough to stay employed, I will never go back to the days when my blood glucose is high and is causing complications. If you have any information that I can read about the damage of low blood glucose, please let me know. Pam, I appreciate your concern, I know you mean well and thanks for caring.
Just worried about ya girly :) *hug*
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter · #11 ·
Breeze, I would never sleep without testing first. I also make sure I sleep AFTER all my insulin from my previous bolus is completely out of my system. Then there would be only basal insulin involved. Since I go to bed at 11:30 PM I do not eat and use insulin any later tham 7:30 PM. My bolus at 7 or 7:30 PM lasts 4 hours so it is used up by my bedtime.

I have had many bad lows and I needed assistance. That was before modern day insulins, pumps, etc. Most of those years were before there were glucometers for testing our blood sugar.
Richard, do you eat at the same times every day? My day starts late and I often eat dinner at 10:00PM and I go to bed around 11:30PM, so I usually have a bolus working while sleeping. I do check my blood glucose before going to bed. If I wake up during the night, I always check my blood glucose to make sure I didn't wake up because I am low. I have been eating dinner late for 30 years and I find it hard to change that. I find that I am forever asking questions about taking insulin but new situations seem to come up and I only can look into a book for answers.
 
1 - 11 of 11 Posts
Top